Many common over-the-counter pain relievers may cause stomach problems that can become a serious concern, especially for those at increased risk. When you take pain relief medication be sure to read the label as NSAIDs (for example: ibuprofen, naproxen sodium) may cause severe stomach bleeding. It’s good to know however that TYLENOL® will not irritate the stomach the way naproxen sodium (Aleve®), or even Ibuprofen (Advil®, MOTRIN®) can. TYLENOL® can help relieve your pain while being gentle on your stomach.
Acetaminophen, the active ingredient in TYLENOL® products, may be a more appropriate pain relief option if you are at increased risk of NSAID-related stomach bleeding.
Having bloody or black stools.
Experiencing stomach discomfort that does not get better.
Always read and follow your pain medication label
With millions of Americans taking NSAID pain medication every day, it is important to always read and follow the medication label and be aware of potential risks associated with NSAIDs, including gastroinstential (or stomach) bleeding.
The science behind it
Natually-occuring chemicals, called prostaglandins, help to protect the stomach lining. Similar prostaglandins are also responsible for causing pain. NSAIDs reduce pain by blocking production of these chemicals, but this can also reduce protection for the stomach lining. This increases risk for stomach conditions, such as stomach bleeding and irritation.